Adjuvant Trastuzumab Increases HF, Cardiomyopathy in Older Women With Breast Cancer

According to a large population study published on Nov. 14 in the Journal of the American College of Cardiology, the use of adjuvant trastuzumab following breast cancer surgery increases the risk for heart failure (HF) and cardiomyopathy (CM) in older

women. In addition, adding anthracycline to the regimen further increases the risk for HF and CM.

Researchers used Surveillance, Epidemiology and End Results-Medicare (SEER-Medicare) data from 2000 through 2007 to identify women aged 67 to 94 with early stage breast cancer. They calculated three-year incidence rates of HF or CM for five mutually exclusive treatment groups: trastuzumab (T, with or without nonanthracycline chemotherapy); anthracycline plus trastuzumab (A+T); anthracycline without trastuzumab (A, with or without nonanthracycline chemotherapy); other nonanthracycline chemotherapy; and no adjuvant chemotherapy or trastuzumab therapy. HF or CM were determined from administrative data.

Additional Resources

Out of the 45,537 women with early stage breast cancer included in the study, 431 (0.9 percent) received T; 431 (0.9 percent) received T+A; 5,257 (11.5 percent) received A; 2,712 (5.9 percent) received other chemotherapy; and 36,700 (80.6 percent) received no adjuvant chemotherapy or trastuzumab therapy. Results showed that three years after an initial breast cancer diagnosis, the cumulative incidence of HF or CM was significantly higher for women receiving T (26.7 percent) or T+A (28.2 percent) versus patients who received no adjuvant chemotherapy (16.9 percent, p<0.001). The incidence of HF or CM for patients who received other types of chemotherapy was similar to those who received no adjuvant chemotherapy, 17.0 and 16.9 percent.  

In addition, both T and A+T carried a higher risk for HF or CM, an incidence rate ratio (IRR) of 1.78 and 2.2 respectively, compared to no adjuvant chemotherapy. Anthracycline carried an IRR of 1.12 compared to no adjuvant chemotherapy. Other nonanthracycline treatments showed no increased risk compared to no adjuvant chemotherapy.

"HF or CM are common complications after trastuzumab therapy for older women, with higher rates than those reported from clinical trials," said lead author Jersey Chen, MD, MPH, Yale University School of Medicine, New Haven, Conn. Both trastuzumab and anthracycline are known to cause cardiotoxicity, and anthracycline is particularly worrisome from the cardiovascular perspective because the increased risk for HF and CM persists for several years after therapy has stopped. Further, trastuzumab presents a special concern because its use increased more than eight-fold from 2000 through 2007 among breast cancer patients who received any form of adjuvant therapy.

Based on the results, "there is a potentially important role for cardiologists before initiation of cancer therapy to optimize patients who are at high risk for developing HF or CM and to detect early signs and symptoms of HF or CM after treatment," Chen concluded. "Ongoing research evaluating the role of cardiac biomarkers for predicting risk of HF or CM during cancer therapy may prove useful for identifying patients who may benefit from early cardiology referral."

< Back to Listings